suboxone side effects?In my last post, I wrote about the work-up of a patient who experiences symptoms similar to opioid withdrawal that start about an hour after each dose of Suboxone.  We decided that the symptoms were signs of withdrawal—i.e. reduced activity of mu-opioid pathways—and that the symptoms were triggered by taking a daily dose of Suboxone (buprenorphine/naloxone).

Note that I wrote that the symptoms seemed to be caused by reduced mu activity, i.e. not necessarily by reduced mu-receptor binding. Endogenous opioid pathways are very complex.  Decreased activity in opioid pathways may arise from decreased binding of agonist at the receptor, or from changes in a number of other chemical or neuronal pathways.

This diagram shows the processes that are triggered by mu-receptor binding in humans before and after opioid tolerance.  The diagram only shows the complexity of processes within the neuron with opioid receptors; realize that each neuron 1. Has receptors for many other neurotransmitters as well, and 2. Receives input from thousands of other neurons.  As we sort through possible causes of our patient’s symptoms, keep in mind the complexity of neural pathways.

While we are on the subject of complexity, the web site linked above is an incredible resource for those interested in biochemistry.  The site includes diagrams of a number of metabolic pathways that describe how different molecules, including neurotransmitters, are manufactured by the human body.  I encourage people to browse the site.  You will gain insight into why the actions of substances are difficult to fully predict.

The withdrawal symptoms experienced by our patient might arise from dysfunction in any one of the many chemical pathways that affect opioid tone. But since a dose of Suboxone contains naloxone, a mu-receptor inverse agonist, it is possible, maybe even likely, that the naloxone is related to symptoms.

Naloxone is less lipid-soluble than buprenorphine and so only a small portion—about 3%– of a dose is absorbed through mucous membranes.  The rest of the naloxone is swallowed, consciously or inadvertently, and eventually absorbed from the small intestine, to pass to the liver via the portal vein.  The entire dose is usually metabolized by the liver before gaining access to the general circulation, a process called ‘first pass metabolism.’  If our patient’s withdrawal symptoms are caused by naloxone, we have to find a way for the naloxone to enter the general circulation, so that it can displace buprenorphine from mu receptors in the brain.

Absorption through oral mucosa is unlikely to vary from one person to the next.  Some molecules become more lipid-soluble in acidic or basic pH environments, but not naloxone.  I suppose that absorption might be increased by removing layers of the oral mucosa by vigorous brushing, but I doubt we could get a significant increase in absorption without considerable painful damage to the oral mucosa.

Likewise, there is little difference in the absorption of molecules by the small intestine in the absence of significant disease processes affecting the GI tract.  Absorption and liver metabolism of some drugs may be changed by surgeries, such as gastric bypass.  But our patient has neither gastro-intestinal disease nor history of surgery to his GI tract.

Naloxone is metabolized by a liver enzyme called UDP-glucuronyl transferase.  The enzyme attaches a molecule called glucuronic acid to naloxone, creating a larger molecule that is easily excreted by the kidneys.  I have been reading up on glucuronidation, suspecting that something may be interfering with that process in our patient to cause an increased blood level of naloxone.  Biochemists are invited to correct me if I am wrong, but from my reading, the glucuronidation process is not limited to specific cytochromes.  Whereas buprenorphine is metabolized by CYP3A4 and CYP2C8, two groups of enzymes that are inhibited by certain medications, the glucuronidation of naloxone is not blocked by other medications.

In layperson’s terms, I suspected that the patient was taking a medication that blocked the breakdown of naloxone at the liver, causing an increased blood level of naloxone that then interfered with buprenorphine activity.  There are a number of medications that block the breakdown of buprenorphine, but none that I could find that block the breakdown of naloxone.  Dead end.

The patient was taking an antihistamine, cetirizine, which is excreted mostly unchanged at the kidneys, but I have not found any evidence that the excretion of cetirizine interferes with the metabolism or excretion of naloxone. Likewise for the Lexapro he was also taking.  Dead end again.

It would have been cool had I discovered a precise explanation for the patient’s symptoms.  Had I found a logical explanation for his symptoms, I would have suggested changes in his medications and submitted the drug interaction to a peer-reviewed journal as a case report.  The patient would feel better, and fame and fortune would be one step closer…

But the true outcome is more instructive, as it is more consistent with what usually happens. I will explain to the patient that I do not have a good explanation for his symptoms, and whatever we do going forward will be ‘educated guesswork.’ But I hope that after reading this, people will understand that even when we can’t find the answers, it isn’t from lack of trying. And like other doctors I will continue to read the literature, as our knowledge of med/med interactions, while complex, still has a long way to go.

Neuron image available from Shutterstock

 


Comments


View Comments / Leave a Comment

This post currently has 6 comments.
You can read the comments or leave your own thoughts.






    Last reviewed: 11 Nov 2012

APA Reference
Junig, J. (2012). Side Effects II. Psych Central. Retrieved on July 23, 2014, from http://blogs.psychcentral.com/epidemic-addiction/2012/11/side-effects-ii/

 

 

Subscribe to this Blog: Feed

Recent Comments
  • J.T. Junig, MD, PhD: The correct answer to your question is seldom realized (or believed) by doctors…. but yes,...
  • Maureen: First let me say I have just started on Suboxone and the info I have found here is great, so thank you....
  • J.T. Junig, MD, PhD: The studies often quoted by the anti-buprenorphine fanatics are retrospective and highly flawed....
  • Darlene Moak: Thank you thank you thank you for writing that buprenorphine (Subutex) is no more likely to be abused...
  • The cure is the cause: I agree, it is so important to research any new medications one is taking of this class, ie:...
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!